Ask a doctor

What to Do About Swelling and Lumps After Radiesse?

I had Radiesse injected into eye hollow area 3 weeks ago. At first, I looked like a monster with severely dark under eyes and I was swelling for the first two weeks. Finally, the brusing has subsided, but the skin is still reddish. The area under one eye is still swollen while the other is lumpy. I keep massaging it but it barely does anything. I am so upset. Any other advice or suggestions I should do? Will it go away and look normal again?

Doctor Answers (5)

Under Eye Hollows and Radiesse

+2

Dear Abby Dawn, all hope is not lost. There are several things you can do to help reduce the swelling and color changes. There are a variety of supplements- Arnica, topical traumeel, lymphdiurol, and light systems such as Gentle Waves that help with healing.

Oral steroid dose packs can help with the acute swelling, and dllute steroid injections can help with the visible bumps.

Ultrasound also helps speed the healing process.

Radiesse is used by many qualified practitioners with good results. Hopefully your MD can help you through your recovery and be satisfied with the procedure.

With Warm Regards,

Trevor M Born MD


Toronto Plastic Surgeon
5.0 out of 5 stars 49 reviews

Radiesse Under the Eyes with Lumps

+2

Hi Abby,

Sorry to hear of your bad experience with Radiesse. It sounds like you had some bleeding from the injections which caused the darkness.

Radiesse injections in the eye hollows is not performed in my office because the area is extremely delicate and unforgiving. Restylane is best used in this area, and it should be placed by an experienced and well trained physician.

Unfortunately Radiesse cannot be dissolved, but over time will hopefully disappear. It may take up to 18 months to disappear. You should look normal again once the Radiesse is gone.

Stay in close contact with your injecting physician.

I hope that your problems resolve quickly.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

I've seen this before...

+1

I have a bad feeling what has happened to you. Radiesse is intended to be injected deep, just above the periosteum. However, many practitioners of Radiesse don't understand this or are uncomfortable injection so deep. Most of these practitioners are primary care docs, Ob/Gyns, Podiatrists etc. So these doctors tend to inject much more superficially-as if injecting hyaluronic acid fillers. This results in a lumpy, red and basically terrible looking result. And unfortunately there's nothing you can do about it until it resolves. The one caveat is that when hydroxyapatite is injected this superficially it CAN create bone. Rare but possible.

So for now wear heavier makeup and wait to see what happens.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 19 reviews

You might also like...

This is a difficult complication.

+1

Hi. I am sorry to tell you that there probably is no good solution for your problem. It will take months for the Radiesse to break down and there is no way to reverse it. I would stop massaging at this point.

The good news is it will eventually go away. I don't recommend Radiesse for the eye hollows because this a very tricky area and Radiesse is not forgiving enough. In this area, we only use Restylane.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Swelling and lumps after Radiesse

+1

I would return to your injecting physician and express your concerns. We would need to distinguish between lumpiness as a result of collections of Radiesse material and hematoma (bruise/blood clot). Bruising/blood clots can resolve faster with warm compresses or skin ultrasound treatments. If massaging the Radiesse is not helpful, an attempt to disperse the material with saline injections may help.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.